Alert archive / Ohio / Flash Flood Warnings in 2019
Flash Flood Warning 59, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jul 22, 2019, 2:20 AM EDT for Perry County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2019, 2:20 AM EDT (06:20 UTC)
- Expired
- Jul 22, 2019, 5:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
County Perry County, OH
The radar
The Cincinnati radar (KILN), 134 km from the middle of the area, began a volume at 06:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 6.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1265 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1040 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
430
WGUS51 KRLX 220620
FFWRLX
OHC127-220915-
/O.NEW.KRLX.FF.W.0059.190722T0620Z-190722T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
220 AM EDT Mon Jul 22 2019
The National Weather Service in Charleston West Virginia has issued a
* Flash Flood Warning for...
Northwestern Perry County in southeastern Ohio...
* Until 515 AM EDT.
* At 219 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two to two and a half
inches of rain have already fallen. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Somerset, Thornville and Glenford.
This includes the following streams and drainages...
Valley Run, Jonathan Creek, Butcherknife Creek, Painter Run, Painter
Creek, Little Rush Creek, Center Branch Rush Creek, Honey Creek,
Somerset Creek and Muddy Run.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3993 8242 3992 8241 3991 8217 3982 8217
3982 8214 3973 8237 3974 8237 3974 8241
3983 8240 3984 8247 3992 8247 3993 8246
$$
142 follow-up statements
194
WGUS71 KRLX 220737
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
337 AM EDT Mon Jul 22 2019
OHC127-220915-
/O.CON.KRLX.FF.W.0059.000000T0000Z-190722T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Perry OH-
337 AM EDT Mon Jul 22 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 AM EDT FOR
NORTHWESTERN PERRY COUNTY...
Heavy rains occurred from thunderstorms across the area earlier
tonight.
Some locations that will experience flooding include...
Somerset, Thornville and Glenford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3993 8242 3992 8241 3991 8217 3982 8217
3982 8214 3973 8237 3974 8237 3974 8241
3983 8240 3984 8247 3992 8247 3993 8246
$$
14600
WGUS71 KRLX 220905
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
505 AM EDT Mon Jul 22 2019
OHC127-220915-
/O.EXP.KRLX.FF.W.0059.000000T0000Z-190722T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Perry OH-
505 AM EDT Mon Jul 22 2019
...THE FLASH FLOOD WARNING FOR NORTHWESTERN PERRY COUNTY WILL EXPIRE
AT 515 AM EDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3993 8242 3992 8241 3991 8217 3982 8217
3982 8214 3973 8237 3974 8237 3974 8241
3983 8240 3984 8247 3992 8247 3993 8246
$$
14What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 1:56 AM EDT, 24 minutes earlier.
Area forecast discussion, Jul 22, 1:56 AM EDT, 24 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 156 AM EDT Mon Jul 22 2019 .SYNOPSIS... Scattered storms, humid, though slightly less hot today. More storms tomorrow with a cold front crossing by Monday night. Cooler, drier weather to follow this week with large high. && .NEAR TERM /THROUGH TODAY/... As of 1010 PM Sunday... Additional mesoscale induced convection moved through Kanawha county earlier this evening, and is now pushing NNW across central West Virginia. This activity should gradually weaken late this evening with light post convective rain occurring behind it. Farther west across Ohio, renewed convection is developing this evening along/ahead of a sfc low and associated pre frontal trough. Convection associated with this should begin to move into SE OH around midnight, with coverage gradually increasing from NW to SE through the night. Have adjusted POPs to account for current convection and to indicate arrival of additional convection overnight. Current overnight precip forecast generally reflects a HRRR/RAP blend. As of 605 PM Sunday... Combination of diurnally driven and mesoscale induced convection across SW VA and much of WV has diminished in both areal coverage and intensity. Currently, SE OH, northern/western WV, and far NE KY are quite stable from earlier convection. Farther south, a rather unstable airmass persists and the southern half of the CWA is where convection is expected to prevail through sunset. Have made chances to precip forecast to account for current stability across the north. Will address overnight convective potential in another update later this evening. As of 230 PM Sunday... A major pattern shift gets underway through the period as a Canadian trough gains strength and descends into the Great Lakes region. The first in a series of associated shortwave troughs drops into the upper Mississippi Valley/upper Great Lakes today and tomorrow, slowly pushing a surface front to the Middle Ohio Valley by the end of the period Monday evening. Ahead of the front, gradually increasing mid-level and eventually deep-layer flow increases baroclinicity, providing a ripe environment for mesoscale-driven rounds of showers and storms throughout the period. Today, instability has grown to 2-3k J/kg MLCAPE with the hot and humid environment. This along with relatively weak wind fields, some mid-level dry-air, and PWATS approaching 1.8-2", yields quickly- developing pulsating storms capable of producing strong wind gusts, isolated damaging especially in the Ohio Valley. Along with precipitation loading, high moisture content promotes heavy rain with has led to at least isolated flash flooding, particularly along slow-moving remnant outflow boundaries where convective initiation prefers this afternoon. Due to meso-forced nature of PoPs today, have painted a fairly broad brush of scattered storms with cumulus fields basically everywhere. Tonight, convection dies down with the setting sun, approximately 00- 03Z. Aside from lingering showers from daytime convection, have maintained at least an isolated possibility of a shower or storm overnight with nearly saturated profiles and tall/skinny CAPE suggesting any blip of forcing in the atmosphere will be capable of producing precipitation, mainly along any old outflow boundary remaining overnight. Additionally an MCS developing presently in Illinois could track all the way into the Ohio Valley overnight as it weakens. As the sun rises tomorrow, widespread coverage of showers and storms returns through the morning and afternoon. Saturated profiles tomorrow limit explosive convective development, however high moisture availability leaves at least a marginal risk for damaging wind gusts. Mid-level wind fields increase nearly parallel to the cold front as the base of the mid-level trough enters from the NW by mid-Monday, which provides strong, moist, backbuilding inflow that will lead to multiple rounds of possibly training rain and storms. Had toyed with a flash flood watch, and think that one may be needed at some point, however dry conditions as of late, ongoing scattered convection today, and low confidence in heavy rain corridors tomorrow doesn't provide enough confidence to geographically place a FFW. Will leave this to subsequent shifts to decide. Widespread rain and thick clouds will limit temperatures to the 70's and low-80's tomorrow. && .SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/... As of 425 PM Sunday... This period brings relief from the heat in ernest, as a cold front crosses Monday night, in response to a long wave pattern change. A long wave trough, already having dug in by Monday night, amplifies over the eastern U.S. through Tuesday. A short wave acting to carve out the deeper long wave trough as it rotates through it, drives the surface cold front from the middle Ohio Valley through the central Appalachians Monday night. The back edge of showers and thunderstorms along and ahead of the front push south and east of the Ohio River Monday night, and then through the central appalchians by about dawn Monday. Instability will be limited to very narrow CAPE early on ahead of the front, given lack of diurnal heating because of clouds and showers and thunderstorms in the area on Monday with the front and short wave trough. High PW values, ahead of the front, and high coverage of rainfall leading into Monday night may still present a flash flood threat, prior to and shortly after the front crossing. Models are less wavy with the front then previous runs, and any instability and the high moisture content wane quickly as the front pushes through. Stratus and some fog are likely to set in by Tuesday morning, as significantly cooler air behind the front arrives. Any fog will burn off quickly Tuesday morning, and the stratus will mix into morning stratocu, and then an afternoon cu field, as the mixing layer deepens. Valley fog is likely to form Tuesday night give wet conditions, if the pressure gradient ahead of high pressure still out over the midwest, becomes weak enough to allow decoupling. High pressure overhead Thursday morning spells valley fog once again even with another day of drying, as fog season looms near. In the much cooler air, steam fog is likely to form along the rivers both Tuesday and Wednesday nights. No major adjustments to central guidance temperatures and dew points which depicts the much cooler weather in the wake of the cold front. && .LONG TERM /THURSDAY THROUGH SUNDAY/... As of 425 PM Sunday... High pressure at the surface and slowly building through the upper levels spells a period of dry weather, with temperatures slowly moderating back to normal for mid summer. Valley fog may become less prominent with each night. Good hay stretch upcoming. && .AVIATION /06Z MONDAY THROUGH FRIDAY/... As of 150 AM Monday... Continued lower confidence in the aviation forecast. The atmosphere is set up such that there is an expectation of rounds of showers and storms throughout the day, ramping up earlier in the morning hours and ending with the passage of a strong cold front that will pass through, generally from northwest to southeast. This surface front is coupled with weak upper waves, and likely boundaries laid down from previous activity today. What that means for the aviation forecast is that pinpointing timing for terminals and their convective chances is very difficult, and as a result, ended up with long periods of time with showers/convection. Tried to at least isolate the convective chances in TSRA with TEMPOs on the front end of the forecasts, but still used VCTS/CB quite a bit. Per usual, brief IFR can be expected in storms, but overall, the expectation is primarily MVFR restrictions. Expect ceilings to come down with the front, and could see IFR values there after 18Z today. Wind gusts can be expected in storms, and used 25kts in the TAFs. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z TUESDAY... FORECAST CONFIDENCE: Low. ALTERNATE SCENARIOS: Timing and coverage of convection is highly questionable. Significant changes to future TAFs are possible. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE MON 07/22/19 UTC 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17 EDT 1HRLY 02 03 04 05 06 07 08 09 10 11 12 13 CRW CONSISTENCY H M M M M L L M L M M M HTS CONSISTENCY H H H L L M M H H M L H BKW CONSISTENCY H H H H H L M H H M H H EKN CONSISTENCY H H L L L L H H H H M H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H L H H H H H H H AFTER 06Z TUESDAY... IFR possible with late night and morning river valley fog for the middle of the week. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...TRM/MC NEAR TERM...RH/MC SHORT TERM...TRM LONG TERM...TRM AVIATION...26
Hazardous weather outlook, Jul 21, 5:00 AM EDT, 21 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 500 AM EDT Sun Jul 21 2019 WVZ519-520-522>524-526-220900- Northwest Nicholas-Southeast Nicholas-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas-Southeast Randolph- 500 AM EDT Sun Jul 21 2019 This Hazardous Weather Outlook is for portions of northeast West Virginia and southeast West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a slight risk of excessive rainfall on Monday and Monday night. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ085>087-WVZ005>011-013>020-027>032-039-040-521-525- 220900- Greenup-Carter-Boyd-Lawrence KY-Meigs-Gallia-Lawrence OH-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis- Harrison-Taylor-Upshur-Barbour-Northwest Webster-Northwest Randolph- 500 AM EDT Sun Jul 21 2019 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, and portions of central West Virginia, northeast West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. There is a marginal risk of severe thunderstorms today and early tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a slight risk of excessive rainfall on Monday and Monday night. There is a marginal risk of severe thunderstorms Monday and Monday night. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. OHZ066-067-075-076-083-084-220900- Perry-Morgan-Athens-Washington-Jackson OH-Vinton- 500 AM EDT Sun Jul 21 2019 This Hazardous Weather Outlook is for portions of southeast Ohio. .DAY ONE...Today and Tonight. There is a marginal risk of severe thunderstorms today and early tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a marginal risk of severe thunderstorms Monday and Monday night. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ024>026-033-034-515>518-220900- Dickenson-Buchanan-Mingo-Logan-Boone-McDowell-Wyoming- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette- 500 AM EDT Sun Jul 21 2019 This Hazardous Weather Outlook is for southwest Virginia, and portions of southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a slight risk of excessive rainfall on Monday and Monday night. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Jul 21, 9:27 PM EDT, 4 hours 53 minutes before
Special Weather Statement
National Weather Service Charleston WV
927 PM EDT Sun Jul 21 2019
WVZ015-027-028-519-220200-
Clay-Kanawha-Northwest Nicholas-Braxton-
927 PM EDT Sun Jul 21 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NICHOLAS...EAST
CENTRAL KANAWHA...SOUTHWESTERN BRAXTON AND CLAY COUNTIES...
At 927 PM EDT, a strong thunderstorm was located over Glen, or 12
miles southwest of Clay, moving northeast at 35 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Clay, Gassaway, Birch River, Glen, Big Otter, Wallback, Harrison,
Widen, Nebo, Frametown, Strange Creek, Wilsie, Bickmore, Procious,
Servia, Indore, Bentree, Little Birch, Ivydale and Pond Gap.
This includes the following highways...
Interstate 79 near mile marker 34, and between mile markers 36 and
58.
Route 19 between mile markers 58 and 68.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
LAT...LON 3854 8066 3825 8121 3826 8123 3822 8128
3838 8143 3853 8121 3853 8119 3856 8114
3862 8108 3876 8087
TIME...MOT...LOC 0127Z 227DEG 30KT 3837 8127
21Special weather statement, Jul 21, 9:55 PM EDT, 4 hours 25 minutes before
Special Weather Statement National Weather Service Charleston WV 955 PM EDT Sun Jul 21 2019 WVZ015-016-018-027>029-220230- Calhoun-Clay-Roane-Kanawha-Gilmer-Braxton- 955 PM EDT Sun Jul 21 2019 ...A STRONG THUNDERSTORM WILL AFFECT CALHOUN...NORTHEASTERN KANAWHA...SOUTHWESTERN GILMER...SOUTHWESTERN BRAXTON...EASTERN ROANE AND NORTHWESTERN CLAY COUNTIES... At 954 PM EDT, a strong thunderstorm was located over Wallback, or 9 miles northwest of Clay, moving northeast at 40 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Grantsville, Clay, Clendenin, Arnoldsburg, Big Otter, Wallback, Amma, Nebo, Shock, Millstone, Procious, Rosedale, Mount Zion, Left Hand, Ivydale, Stumptown, Frametown, Wilsie, Tariff and Servia. This includes Interstate 79 between mile markers 20 and 51. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to travel across flooded roads. Find alternate routes. It takes only a few inches of swiftly flowing water to carry vehicles away. LAT...LON 3838 8118 3847 8138 3897 8120 3875 8069 TIME...MOT...LOC 0154Z 216DEG 33KT 3859 8117 21
Special weather statement, Jul 22, 2:06 AM EDT, 14 minutes before
Special Weather Statement
National Weather Service Charleston WV
206 AM EDT Mon Jul 22 2019
OHZ066-220700-
Perry-
206 AM EDT Mon Jul 22 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PERRY COUNTY...
At 205 AM EDT, Heavy rains were occurring across parts of Perry
county from repeated thunderstorms. This may cause localized
flooding.
Locations impacted include...
Somerset, Thornport, Harbor Hills, Thornville and Glenford.
Do not drive your vehicle through flooded roadways.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.
LAT...LON 3993 8242 3992 8241 3991 8216 3984 8217
3974 8239 3974 8241 3983 8240 3984 8247
3993 8246
TIME...MOT...LOC 0605Z 239DEG 49KT 3990 8226
14The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 2:06 AM EDT | Special Weather Statement | RLX | Perry | 54 min |
Nearby
Flash Flood Warnings in Ohio, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.